Arkansas, 2021

Hail in Arkansas, April 14, 2021

April 14, 2021 · NWS SHV · 1 event in 1 county or zone

A warm front began to lift north across East Texas and North Louisiana during the afternoon of April 13th, with warm, moist, and unstable air shifting back north across these areas. During the early morning hours of the 14th, a significant shortwave trough traversed the Red River Valley of Southern Oklahoma and North Texas, as the warm front shifted farther north across East Texas to near the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front began to lift north across East Texas and North Louisiana during the afternoon of April 13th, with warm, moist, and unstable air shifting back north across these areas. During the early morning hours of the 14th, a significant shortwave trough traversed the Red River Valley of Southern Oklahoma and North Texas, as the warm front shifted farther north across East Texas to near the Louisiana/Arkansas border. Large scale forcing ahead of this trough and elevated instability aloft resulted in an increase in shower and thunderstorm development, near and ahead of an associated cold front that had begun to enter the region from the northwest. A few isolated severe thunderstorms developed over portions of Northeast Texas, Southwest Arkansas, and North Louisiana, producing instances of large hail before these storms weakened and became more numerous after daybreak. In Southwest Arkansas, an isolated severe thunderstorm produced quarter size hail near De Queen prior to daybreak on the 14th. These storms eventually diminished from west to east by afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 14, 2:53 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 14, 2:53 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
353 AM CDT Wed Apr 14 2021

.SHORT TERM.../Today through Thursday/

Approaching 4am this morning, a warm front bisects the majority of
the Ark-La-Tex with northeast and southeast surface winds generally
converging along or just near the I-30 corridor. Aloft, a low-level
jet of 20-30kts remains over the warm sector. Further aloft,
southwesterly mid-level flow will remain disturbed enough to
instigate more convection through the morning hours. High-res model
guidance has long suggested this round of storms developing along
the isentropic forcing with this frontal boundary as it eventually
shifts back southeast this afternoon.

Afternoon highs will remain moderated by cloud cover and previous
rainfall into the upper 60s, with lower 70s along the frontal
boundary near our southern zones. Precipitation mostly winds down
tonight with similarly moderated low temperatures in the mid-50s
area wide. A lull in precipitation will continue tomorrow with
calmer mid-level zonal flow aloft. Northeasterly surface winds will
also persist through tomorrow as the frontal boundary clears the
Gulf Coast, maintaining below average temperatures. /16/

.LONG TERM.../Thursday Night through Tuesday Night/

The omega blocking pattern across the Nrn CONUS should begin to
gradually break down to start the long term period, although sfc
ridging will persist from the Cntrl Plains/Midwest S into the
region. The closed low over the Great Basin remains progged to drift
E into the Rockies while opening up Thursday night, which will
reinforce a shortwave trough embedded in the dirty zonal flow E
across the Srn Plains and into the region. Associated isentropic
forcing should become enhanced as it spreads into the area, with
overrunning of the cool/shallow air mass in place expected to
contribute to areas of convection gradually increasing from W to E.
Did bump pops up to likely across E TX/SE OK/NW LA late Thursday
night, with mid and high chance pops elsewhere as it should take a
little longer to saturate the dry air mass over these areas given
the prior dry air intrusion over much of Srn AR/N LA. However, this
will eventually occur during the day Friday, where pops were
increased to likely/categorical areawide. Mid level lapse rates
still look marginal over the region, but can't rule out isolated
embedded thunder before the convection begins to diminish from W to
E Friday night as mid and upper level dry air begins to entrain E
beneath the ejecting progressive upper trough over the Plains. This
trough will also reinforce a cold front S through the region Friday
night, reinforcing the cooler (below normal)/drier air back S for
the upcoming weekend.

Did hold on to low pops Saturday generally along/S of I-20 to
account for any lingering -SHRA near the front, before a dry
forecast returns for the remainder of the weekend. While this front
will usher very cool temps into the area, any radiational cooling
will be offset by persistent elevated cloud cover in the WSW flow
aloft, which may be more dense over SE TX/Cntrl and Srn LA S of a
pair of shortwave troughs over the Cntrl Plains and Desert SW. Thus,
did nudge min temps up a tad over these areas this weekend, although
some insolation should occur during the day allowing for a slow
modification of temps to start the new work week. Any Gulf inflow
will remain cut off through the end of the extended period and
beyond, with another progressive shortwave rounding a developing
longwave trough over the Cntrl Canadian provinces into the Cntrl
CONUS, reinforcing another weak cold front into the region Tuesday
afternoon/night. The lack of any deep moisture will preclude any
mention of pops for the latter extended, although a continued warmup
is expected ahead of the front, with the potential for some cloud
cover accompanying the front and associated trough.

15

&&

.PREV DISCUSSION... /issued 1250 AM CDT Wed Apr 14 2021/

AVIATION...

For the 14/06Z TAF update, an active weather situation is ongoing
as a warm front bisects our airspace in a line generally from KTYR
to KELD. VCTS/TSRA convection has waned for now with remnant
MVFR/IFR cigs over our western terminals, however, that activity
will return in earnest by 14/10Z, and clear all terminals from
west to east by 14/20Z. After the convection exits the area, MVFR
cigs and winds from the east or northeast will persist through the
rest of the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  54  71  52 /  80  60  10  60
MLU  68  53  70  51 /  80  50  20  40
DEQ  67  50  70  48 /  50  30   0  60
TXK  65  52  69  50 /  60  40  10  50
ELD  64  49  70  47 /  70  40  10  50
TYR  70  53  70  55 /  40  60  20  60
GGG  69  53  70  52 /  50  60  20  60
LFK  76  56  72  56 /  70  70  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/15/16
Hazardous weather outlook, Apr 13, 2:20 PM CST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
320 PM CDT Tue Apr 13 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-142030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
320 PM CDT Tue Apr 13 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will increase through the
afternoon and evening across portions of Deep East Texas and
West Central Louisiana, near a warm front that will lift north
across these areas. Given the moderate instability expected to
develop at the surface and aloft, some of these storms may be
strong or severe, with damaging winds and large hail possible.
While these storms should weaken this evening with the loss of
heating, additional showers and thunderstorms will develop
areawide late this evening through the overnight hours near and
behind a cold front and approaching upper level disturbance. Some
of these storms may also become strong or severe late tonight,
with large hail and possibly damaging winds again possible over
much of the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will be ongoing across much of the
region Wednesday morning, with an isolated severe weather threat
lingering near and behind the weak cold front across East Texas
and North Louisiana. Hail and locally gusty winds will remain
possible Wednesday morning, before the storms exit the region by
early afternoon. Additional scattered showers and isolated
thunderstorms will again be possible Wednesday night through
Saturday. However, no additional hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon across
Deep East Texas and Northcentral Louisiana, and tonight across
much of the region.

19

In the hours before

Special weather statement, Apr 14, 3:13 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
413 AM CDT Wed Apr 14 2021

LAZ001-002-TXZ126-138-141015-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
413 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES...EASTERN MARION AND NORTHEASTERN
HARRISON COUNTIES UNTIL 515 AM CDT...

At 413 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithland to near Vivian to near
Mooringsport. Movement was east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Vivian, Benton, Plain Dealing, Oil City, Mooringsport, Hosston,
Belcher, Gilliam, Smithland, Gray, Uncertain, Dixie, Alden Bridge,
Rocky Mount, Caddo Lake, Linton, Bellevue, Cavett, Bolinger and Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3286 9424 3288 9417 3288 9404 3292 9404
      3302 9369 3302 9354 3262 9351 3262 9411
      3278 9416
TIME...MOT...LOC 0913Z 261DEG 20KT 3285 9409 3282 9400 3269 9403

15
Special weather statement, Apr 14, 3:29 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
429 AM CDT Wed Apr 14 2021

TXZ096-108-109-111-141015-
Red River TX-Franklin TX-Morris TX-Titus TX-
429 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN...
NORTHWESTERN MORRIS...NORTHERN TITUS AND SOUTHEASTERN RED RIVER
COUNTIES UNTIL 515 AM CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 12 miles west of Mount Pleasant, moving northeast at
40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mount Pleasant, Mount Vernon, Winfield, Miller's Cove and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3308 9519 3317 9525 3345 9475 3328 9475
TIME...MOT...LOC 0929Z 239DEG 35KT 3315 9518

15
Special weather statement, Apr 14, 4:13 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
513 AM CDT Wed Apr 14 2021

LAZ011-012-018-019-141115-
Winn LA-Bienville LA-Natchitoches LA-Red River LA-
513 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED RIVER...NORTH CENTRAL
NATCHITOCHES...SOUTHEASTERN BIENVILLE AND NORTHWESTERN WINN PARISHES
UNTIL 615 AM CDT...

At 513 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coushatta, or 21 miles northwest of Natchitoches, moving northeast at
30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coushatta, Martin, Saline, Lucky, Ashland, Edgefield, Bienville,
Brice, Hanna, Friendship, Chestnut, Armistead and Womack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 9333 3204 9342 3239 9294 3211 9281
TIME...MOT...LOC 1013Z 236DEG 26KT 3201 9330

15
Special weather statement, Apr 14, 4:25 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
525 AM CDT Wed Apr 14 2021

ARZ071-072-LAZ002-003-141130-
Lafayette AR-Columbia AR-Bossier LA-Webster LA-
525 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND
SOUTHWESTERN COLUMBIA COUNTIES...NORTHWESTERN WEBSTER AND NORTHERN
BOSSIER PARISHES UNTIL 630 AM CDT...

At 525 AM CDT, Doppler radar was tracking a strong thunderstorm over
Plain Dealing, or 14 miles southwest of Springhill, moving east at 25
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Springhill, Cullen, Plain Dealing, Cotton Valley, Sarepta, Shongaloo,
Welcome, Evergreen, Leton, Bolinger and Walkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3284 9379 3286 9379 3285 9380 3285 9381
      3287 9380 3288 9382 3291 9382 3293 9380
      3295 9384 3298 9382 3299 9382 3310 9325
      3279 9324
TIME...MOT...LOC 1025Z 268DEG 23KT 3291 9368

15
Special weather statement, Apr 14, 4:41 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
541 AM CDT Wed Apr 14 2021

LAZ001-002-141130-
Bossier LA-Caddo LA-
541 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CADDO AND CENTRAL BOSSIER
PARISHES UNTIL 630 AM CDT...

At 541 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, or 8 miles northwest of Bossier City, moving northeast at
30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Shreveport, Bossier City, Blanchard, Benton, Ivan, Linton, Bellevue
and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 9345 3255 9383 3264 9389 3285 9347
      3280 9346 3279 9347 3276 9346 3276 9345
TIME...MOT...LOC 1041Z 245DEG 27KT 3260 9377

15
Special weather statement, Apr 14, 4:43 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
543 AM CDT Wed Apr 14 2021

ARZ050-051-059-141130-
Howard AR-Sevier AR-Little River AR-
543 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LITTLE RIVER...
SOUTHEASTERN SEVIER AND SOUTHEASTERN HOWARD COUNTIES UNTIL 630 AM
CDT...

At 543 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Richmond, or 8 miles south of Foreman, moving northeast
at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ashdown, Nashville, Mineral Springs, Wilton, Tollette, Ben Lomond,
Saratoga, Richmond, Wallace, Arden and Browntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3376 9384 3375 9395 3373 9397 3371 9395
      3357 9425 3359 9424 3359 9425 3356 9428
      3358 9429 3355 9431 3357 9435 3354 9436
      3354 9438 3356 9440 3358 9438 3357 9441
      3359 9445 3365 9445 3400 9383
TIME...MOT...LOC 1043Z 237DEG 41KT 3360 9435

15

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
April 14, 5:09 AM CST
Where
Sevier County, 0.29 mi N of De Queen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.034, -94.329

Quarter size hail fell on the southeast side of De Queen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946941.